Can you overdose on albuterol?
Can you overdose on albuterol?
This is a great question! I know a lot of parents search for this every day (so thank you!) There are actually 3 parts to fully answer your question, but I think your daughter’s albuterol dosing and your concern about albuterol side effects will make more sense by the end.
Normal Albuterol Dosing
When I write a prescription for albuterol rescue inhaler (any brand) the instructions are usually pretty similar: “Use 1-2 puffs every 4-6 hours as needed (for cough, wheezing, shortness of breath).” This sounds like what you were doing, and it is a great way to use albuterol under normal circumstances. Albuterol is a rescue inhaler or nebulizer designed to help break asthma symptoms. The medication provides immediate airway muscle relaxation allowing your daughter to breathe more easily. It does have side effects (discussed below) but is a safe and effective medication.
Most providers (myself included) prescribe it as a range of 1-2 puffs and a range of 4-6 hours as needed. This gives you the flexibility to help treat your daughter’s asthma symptoms without requiring too much medication. For the majority of the time, this system works well. Most kids need 1-2 puffs only every now and then and the fear of albuterol overdose isn’t an issue.
But what happens when your child is having an early asthma attack or their asthma symptoms require albuterol dosing more often? That’s really what your question is asking, and to answer that we need to look at asthma exacerbation albuterol dosing.
Asthma Exacerbation/ Asthma Attack Albuterol Dosing
In an asthma attack, you need to treat your daughter with enough albuterol to break the attack. Shifting your albuterol dosing to 2 puffs every 4 hours is an appropriate first step and still limits the risk of albuterol overdose. If you were to call me (or have one of my more aggressive asthma attack plans) then you might be told to increase your albuterol to 2 puffs every 2 hours. This is still less than in the ER or hospital, where we might write albuterol dosing every 1 hour or even albuterol every 20 minutes (for an hour)!
The real albuterol dosing during an asthma attack is to give what you need to help break the attack!
This doesn’t mean there is no risk of overdose, but it helps show you that the dosing we give you at home is unlikely to trigger any albuterol overdose.
But this also creates the question: “Why do I limit what you can give at home?”
Albuterol Dosing – Home Limitations
The main reason we limit home dosing to every 4 to 6 hours is a practical one: if your child is having an asthma attack and it is not controlled with every 4 hour albuterol dosing, then you should notify a physician and possibly be seen for a visit. Think of it in terms of safety: if you need albuterol more than every 4 hours, it’s best to let your provider know so that we can provide additional medical assessment and support if needed!
If my patients call me for their child’s early asthma attack, I often do a phone assessment and sometimes I tell them to advance their albuterol dosage to every 2 hours. I usually add to do the increased dose for half a day and if it works then reduce the dose again (and if it doesn’t to go to Urgent Care/ER). In this case, that phone call is often triggered by the 4 hour limit on normal albuterol dosing. Practically, that is the main reason we limit albuterol dosing to every 4 to 6 hours and not due to a fear of albuterol overdose.
Albuterol Side Effects
Before I get to the final answer about albuterol overdose, I want to review albuterol side effects.
Albuterol works as a muscle stimulant. In the lung muscles, it works to relax the muscles and open the airway allowing your daughter to breath easier. The medication also stimulates the heart muscle, which causes it to beat faster, as well as your regular muscles, which causes them to get shaky or fidgety. Think of albuterol as doing everything you would want in a fight or flight response: if I saw a dinosaur I’d want my lungs to breath efficiently, my blood to circulate faster and my muscles to be ready to run away (I assume my ancestors didn’t have a fight response to dinosaurs because they’d probably be eaten. Or war heros, I guess. But probably eaten… my genetics aren’t very athletically coordinated).
Most of albuterol’s side effects are due to the way the medication works. Other common albuterol side effects are related as well: nervousness, tremor, headache, palpitations, muscle cramps, and nausea. For some kids, albuterol usage might cause an INCREASE in shortness of breath and not relieve it. In that case, it’s best to see your provider for an alternative.
If your told to increase your daughter’s albuterol dosing to every 2 hours, you will likely have an increased risk of these side effects. Luckily, these should wear off over about 30 minutes after use. If your daughter experiences these, then I would consider them an expected side effect and not an albuterol overdose.
Now, albuterol overdoses can happen. I have only seen this happen during very aggressive in-hospital treatment and even then it is very uncommon. But some of the albuterol overdose reactions are:
- Chest pain
- Heart arrhythmias
- Low potassium levels
- High blood sugar levels
These reactions are rare and usually only happen with hospital dosing. Even then, they are exceptionally rare and when you consider the risk vs benefit of that situation, the only time your daughter would need that much albuterol is if she had an asthma attack that couldn’t be broken… so the risk of albuterol overdose are out weighed by the fact that she can’t breathe!
I can comfortably tell you every 4 hours or even every 2 hour dosing is not going to cause an albuterol overdose. Every 1 hour should not either (although if you are doing every 1 hour dosing at home I would highly recommend seeing your provider or going to the Urgent Care/ER).
That should provide you with some relief and help all my readers realize that every 4 hour albuterol dosing is not going to cause an albuterol overdose. But if you are still worried, please leave me a comment on Facebook (if you want others to learn from your question) or email me and I’ll be happy to help.